Missouri, 2018

Damaging Winds in Missouri, May 19, 2018

May 19, 2018 · NWS LSX · 3 events in 3 counties and zones

Storms developed and moved across portions of Missouri, mainly along and south of I-70. Some of the storms produced damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

Storms developed and moved across portions of Missouri, mainly along and south of I-70. Some of the storms produced damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at May 19, 12:32 PM CST, 39 minutes earlier.

Area forecast discussion, May 19, 12:32 PM CST, 39 minutes before
Area Forecast Discussion...Updated
National Weather Service Saint Louis MO
132 PM CDT Sat May 19 2018

.UPDATE...
Issued at 101 PM CDT Sat May 19 2018

Ongoing storms across southern half of MO are expected to continue
east this afternoon. These storms are moving into a slightly less
favorable atmo. Have increased PoPs across the srn half of the CWA
with storms expected to persist east thru the CWA. With limited
deep layer shear and limited insolation due to storms ahead of the
secondary line limiting CAPE, expect storms to remain as
multicell clusters. Can not completely rule out a severe wind
threat, but coverage appears to be limited.

Issued at 904 AM CDT Sat May 19 2018

Have extended the dense fog advisory a couple of hours with dense
fog holding on a bit longer across NE MO and west central IL.

Still expect the ongoing storms moving into central and SE MO to
continue to weaken as the move east with loss of the LLJ.

Tilly

&&

.SHORT TERM...  (Through Late Tonight)
Issued at 406 AM CDT Sat May 19 2018

Dense fog has developed over parts of central and northeast Missouri
this morning.  Visibility at or below 1/4 mile have been reported.
Therefore have issued a dense fog advisory effective until 900 AM.

The forecast area will be sandwiched between two upper level lows
today.  The first low which brought much of the area rain yesterday
is continuing to move east-northeast into the Ohio Valley.  Some
lingering showers continue over south central Illinois early this
morning, but radar trends and latest short range guidance is
indicating these showers should be east of the area into southeast
Illinois by 11-12Z. A shortwave ridge which is currently over
western Missouri will build east to near the Mississippi River this
afternoon as the second wave moves across the central and northern
Plains.  Forecast soundings are showing a decent inversion under
this ridge today, and operational models have little or no QPF over
our forecast area today, with the exception of the NAM which
develops thunderstorms over west central Missouri during the
afternoon and moves them east down the I-70 corridor.  Cannot
totally rule out anything at this time since the large convective
complex over Nebraska will likely produce an MCV which will drift
east today.  This could be enough to break the cap and allow
thunderstorms to develop during max heating.

All models have some kind of convective complex developing over
northeast Nebraska into Iowa this evening on the leading edge of a
cold front.  The convective trends are unclear at this time as the
storms will eventually run into the aforementioned shortwave ridge
which will be drifting from eastern Missouri into Illinois this
evening.  Don't have much confidence in the 4km NAM's solution for
what will happen as it carries the storms currently over eastern
Nebraska all the way east across Missouri into Illinois in the face
of the shortwave ridge. Would like to see some of the other CAMs
catch up to the NAM before introducing higher PoPs
tonight...therefore will stay with chance to high chance and let
the day shift reevaluate as more updated short range guidance
rolls in.

Carney

.LONG TERM...  (Sunday through Friday)
Issued at 406 AM CDT Sat May 19 2018

Will continue to see the potential for a few strong to possibly
severe storms on Sunday and Sunday evening.  Both the GFS and NAM
are showing that a stationary front will lie across the CWA, most
likely to the north of I-70 during the day on Sunday. The
atmosphere will likely become very unstable during the day across
much of the CWA with MLCAPES between 1500-3000 J/kg and deep layer
shear between 25-40kts. Thunderstorms may develop along the
aforementioned front, or a weak cold front that will move
southeast across the area during the area late in the afternoon
and the evening. The main limiting factors with this event will be
lack of mid-level ascent and some capping seen on the forecast
soundings. The main threat from any strong storms will be large
hail and damaging winds.

The front will move south of the CWA on Sunday night into Monday
limiting shower and thunderstorm chances to southeast Missouri and
southwest Illinois.  This front will remain south of the area
through midweek keeping rain chances over southeast Missouri.  Rain
chances will increase across the CWA by late in the week as an upper
trough moves across the Midwest.

Temperatures are still expected to stay above normal through next
week as 850mb temperatures stay in the middle to upper teens Celsius
and the GEFS mean temperatures are 5-10F above normal.

Britt

&&

.AVIATION...  (For the 18z TAFs through 18z Sunday Afternoon)
Issued at 101 PM CDT Sat May 19 2018

Storms across south central MO will move east with the nrn flank
of the line likely impacting KSUS/KCPS. These storms may have some
stronger gusts, but shud be below severe limits.

Otherwise expect another round of storms this evening into the
overnight hours.

SPECIFICS FOR KSTL: Line of showers expected to impact the
terminal around 20z, but shud remain sub-severe. Another round of
storms is possible late this evening which may be severe with
damaging winds as the primary threat.

Tilly

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, May 19, 12:09 PM CST, 1 hour 2 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Saint Louis MO
109 PM CDT Sat May 19 2018

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-201200-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
109 PM CDT Sat May 19 2018

This hazardous weather outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...This Afternoon and Tonight

A few severe thunderstorms will be possible this afternoon and
again tonight across central and eastern Missouri as well as west
central Illinois. Damaging winds and large hail will be the main
threats with these storms.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Isolated strong to severe thunderstorms will be possible Sunday
and Sunday evening.

The chance of thunderstorms will continue each day through
Friday.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any severe weather to the
National Weather Service.

Tilly

In the hours before

Special weather statement, May 19, 12:39 PM CST, 32 minutes before
Special Weather Statement
National Weather Service St Louis MO
139 PM CDT SAT MAY 19 2018

MOZ049-059-062-072-191930-
Gasconade MO-Franklin MO-Osage MO-Crawford MO-
139 PM CDT SAT MAY 19 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN CRAWFORD...SOUTHWESTERN
FRANKLIN...SOUTHEASTERN OSAGE AND SOUTHERN GASCONADE COUNTIES UNTIL
230 PM CDT...

At 139 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Belle to 6 miles southeast of Rolla.
Movement was east at 50 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Sullivan, Cuba, Owensville, Steelville, Bourbon, Belle, Gerald,
Bland, Rosebud, Leasburg, Beaufort, Leslie, St. Cloud, Canaan, Noser
Mill, Japan, Stanton, Oak Hill and Rosati.

This includes Interstate 44 in Missouri between exits 203 and 230.

This also includes  Onondaga Cave State Park and Meramec State Park.

LAT...LON 3839 9175 3845 9110 3796 9110 3792 9153
      3815 9153 3815 9164 3829 9165 3829 9173
TIME...MOT...LOC 1839Z 272DEG 43KT 3832 9173 3791 9167

Walsh

The radar

The St Louis radar (KLSX), 95 km away, was scanning. The volume nearest the first event began at 19:09 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Crawford

When
May 19, 1:11 PM CST
Where
Crawford County, 0.81 mi NNE of Indian Hills to 0.45 mi ESE of Cuba
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.061, -91.414

Thunderstorm winds blew down several large tree limbs around town as well as one tree and several power lines.

Thunderstorm Wind, St. Charles

When
May 19, 1:34 PM CST
Where
St. Charles County, 1.04 mi WNW of Dardenne to Dardenne
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.778, -90.766

Thunderstorm winds blew off numerous shingles on a house just northwest of Dardenne Prairie.

Thunderstorm Wind, Osage

When
May 19, 6:50 PM CST
Where
Osage County, 1.86 mi S of Shubert
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.493, -91.996

Trained spotter estimated 50 to 60 mph winds just west of Loose Creek near intersection of US 50 and US 63.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2018Every state in 2018This day in weather historyWarnings in Missouri, May 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 767033, 767034, 767035.